Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 35, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Mar 29, 2002, 5:42 PM EST for Madison County, Kentucky. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2002, 5:42 PM EST (22:42 UTC)
- Expired
- Mar 29, 2002, 6:05 PM EST
- In force
- 23 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Madison County, KY
The radar
The Jackson,KY radar (KJKL), 92 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 5:55 PM EST | Thunderstorm Wind 75 E | Kingston, KY | Trees were downed and a building was destroyed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 4:00 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1682 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 292242 SVRSDF KYC151-292305- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 541 PM EST FRI MAR 29 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MADISON COUNTY IN EAST CENTRAL KENTUCKY * UNTIL 605 PM EST * AT 535 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF RICHMOND...OR ABOUT 22 MILES SOUTH OF LEXINGTON...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KINGSTON...RICHMOND AROUND 550 PM EST THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. DIME SIZE HAIL WAS REPORTED 4 MILES SOUTHWEST OF RICHMOND AT 540 PM EST. LAT...LON 3776 8451 3762 8438 3759 8417 3784 8414 $$ XXV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 1:35 PM EST, 4 hours 7 minutes earlier.
Area forecast discussion, Mar 29, 1:35 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 135 PM EST FRI MAR 29 2002 SPEED MAX MOVG QUICKLY FM THE MO VLY THRU THE OHIO VLY DURG THE LATE AFTN AND EVNG...ALNG WITH MOIST A UNSTABLE ATMOSPHERE ... FAVORABLE WIND PLUS SHEAR PROFILES...WILL KEEP THREAT OF SVR WEATHER GOING UN- TIL JUST AFTER DARK. CDFNT / WND SHFT LINE TO EXIT OUR SRN AND ERN FA ARND 03Z...ENDING THREAT. MNLY LIKELY POPS UP TO THAT POINT. SHARP CLEARG FOLLOWING CD FROPA ...SO GOING THAT ROUTE AS WELL. NRN BRANCH TAKES OVR ON SATURDAY...SO PLAN TO KEEP ALL OF OUR RGN DRY...WITH MSLY SUNNY SKIES NORTH AND PC IN THE SOUTH. OLE MEXICO/TEXAS UPR SYS COMES TRUDGING OUT OF THE SOUTHWEST SAT NITE AND SUNDAY. CONSIDERING STRENGHT OF NLY BRANCH ACRS THE OHIO VLY...WE ARE LEANING FOR POPS ONLY IN OUR SRN COUNTIES SAT NITE & SUNDAY. THIS MAINLY IN MID LVL WAA PTN...AS AVN EVEN KEEPS SUB LAYERS RATHER DRY. TEMPS A BIT COOLER ON SUNDAY (COMPARED TO SAT) DUE TO MORE CLDS -- AND IN THE SOUTH WITH CHC OF PCPN. QUIET WX SUN NITE AND MONDAY...AS UPR GULF TROF SHIFTS/SHEARS EWD AND RDG OF HIGH PRES SETTLES INTO AREA. .SDF...NONE. STUREY
In the hours before
Local storm report, Mar 29, 5:04 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
504 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM SPRINGFIELD KY WIND DAMAGE
03/29/02 WASHINGTON TREES DOWN....POWER OUT
0430 PM NONESUCH KY .75 INCH HAIL
03/29/02 WOODFORD
0455 PM REDHOUSE KY WIND DAMAGE
03/29/02 MADISON TREES DOWN
LDLocal storm report, Mar 29, 5:07 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
507 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM REDHOUSE KY .88 INCH HAIL
03/29/02 MADISON
LDLocal storm report, Mar 29, 5:17 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
517 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0511 PM HARRODSBURG KY .75 INCH HAIL
03/29/02 MERCER
0435 PM BARDSTOWN KY 1.75 INCH HAIL
03/29/02 NELSON
0415 PM WACO KY .75 INCH HAIL
03/29/02 MADISONLocal storm report, Mar 29, 5:17 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE, KY
517 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0511 PM HARRODSBURG KY .75 INCH HAIL
03/29/02 MERCER
0435 PM BARDSTOWN KY 1.75 INCH HAIL
03/29/02 NELSON
0515 PM WACO KY .75 INCH HAIL
03/29/02 MADISONLocal storm report, Mar 29, 5:40 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
540 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0528 PM BRYANTSVILLE KY 1.00 INCH HAIL
03/29/02 GARRARD 60 MPH WINDS
0510 PM HARRODSBURG KY 1.00 INCH HAIL
03/29/02 MERCER
0500 PM SPRINGFIELD KY WIND DAMAGE
03/29/02 WASHINGTON WIDESPREAD WIND DAMAGE. 2
BARNS DESTROYED. POWER
LONES DOWNED. 2 SILOS
DESTROYED
LDLocal storm report, Mar 29, 5:40 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
540 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0528 PM BRYANTSVILLE KY 1.00 INCH HAIL
03/29/02 GARRARD 60 MPH WINDS
0510 PM HARRODSBURG KY 1.00 INCH HAIL
03/29/02 MERCER
0500 PM SPRINGFIELD KY WIND DAMAGE
03/29/02 WASHINGTON WIDESPREAD WIND DAMAGE. 2
BARNS DESTROYED. POWER
LINES DOWNED. 2 SILOS
DESTROYED
LDThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 2:56 PM EST | Severe Thunderstorm Warning | LMK | Breckinridge, Meade | 34 min |
| Mar 29, 3:18 PM EST | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson | 42 min |
| Mar 29, 3:40 PM EST | Severe Thunderstorm Warning | LMK | Nelson, Shelby, Spencer | 35 min |
| Mar 29, 4:00 PM EST | Severe Thunderstorm Warning | LMK | Anderson, Washington | 30 min |
| Mar 29, 4:15 PM EST | Severe Thunderstorm Warning | LMK | Mercer, Woodford | 20 min |
| Mar 29, 4:28 PM EST | Severe Thunderstorm Warning | LMK | Fayette, Garrard, Jessamine | 22 min |
| Mar 29, 4:32 PM EST | Severe Thunderstorm Warning | LMK | Nelson, Washington | 28 min |
| Mar 29, 4:49 PM EST | Severe Thunderstorm Warning | LMK | Clark, Madison | 26 min |
| Mar 29, 4:57 PM EST | Tornado Warning | LMK | Boyle, Mercer, Washington | 18 min |
| Mar 29, 5:17 PM EST | Severe Thunderstorm Warning | LMK | Boyle, Garrard, Jessamine, Madison, Mercer | 28 min |
| Mar 29, 5:20 PM EST | Severe Thunderstorm Warning | LMK | Boyle, Garrard, Jessamine, Madison, Mercer | 25 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.